>Q. My husband is suffering seizures after being forced to switch to generic levetiracetam (Keppra). I can buy the brand for $735 per month, but at 62 years of age we can't afford to spend this much every month.
I am afraid that one day I will lose my husband because of the seizures. This is a matter of life and death.
A. Other people with epilepsy have reported seizures after being switched from Keppra to generic levetiracetam. A recent review of 89 studies found that patients with epilepsy sometimes experience seizures when they are switched from brand name to generic or between different generic manufactured products (AHRQ Comparative Effectiveness Reviews, December 2011).
It is sometimes possible to get brand-name medication free from the manufacturer if you and your husband qualify for patient assistance. You also might want to explore the possibility of purchasing the brand-name drug from a reliable Canadian pharmacy. You could save quite a bit.
To help you understand the pros and cons of generic drugs and how to find affordable brand-name medication, we are sending you our Guide to Saving Money on Medicine. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (65 cents), self-addressed envelope to: Graedons' People's Pharmacy, No. CA-99, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
Ask your husband's epilepsy specialist whether a ketogenic diet would be beneficial. This alternative approach requires careful medical supervision, but it may lower the amount of medication needed for seizure control.
>Q. I am taking niacin (1,000 mg) to improve my good cholesterol. I get a hot flash about 20 minutes later that lasts about 15 minutes.
Is this normal? My doctor recommended niacin since the bad LDL cholesterol is fine but the good HDL is too low.
A. Niacin frequently causes flushing, itching and tingling about 20 minutes after swallowing it. Some doctors suggest taking a low-dose aspirin 30 minutes before niacin to diminish the hot flashes. Food also may slow absorption and reduce the discomfort.
>Q. I searched the Internet looking for ways to help my husband get some sleep and not cough all night. Ever since his radiation therapy for vocal-cord cancer, he has coughed at night.
After applying Vicks VapoRub to his feet and then putting socks on, he had the best night's sleep last night he has had in years. When he let the dogs out, he did not even cough all the way to the door and back as he usually does. This truly worked for him. I hope it continues.
A. We have no idea why applying Vicks VapoRub to the soles of the feet seems to help alleviate a nighttime cough. Other readers have been reporting success with this remedy for years. Here is another testimonial:
"I read about Vicks VapoRub several years ago but thought it would cause a mess. One night I couldn't sleep because of a cough and was ready to try anything. I thought of a better way to apply VapoRub to my feet.
"I took an adhesive bandage and applied VapoRub to the pad before sticking it on the center of my instep. I sealed the edges so the VapoRub would not come out the sides, and I didn't need socks to keep the ointment off the sheets. This VapoRub remedy is a godsend for me and my family."